a bottle of wine spilling liquid that is overlapping with pills being spilled from a pill bottle

The Story of When I Mixed Alcohol and Stimulants

Last updated: December 2022

One of the worst experiences I’ve ever had was the day I accidentally mixed methylphenidate with alcohol.

It was an experience that I would never like to repeat again.

My relationship with alcohol through the years

For as long as I can remember, I’ve never really liked the taste of alcohol; but for a while in my teens and early twenties, I succumbed to peer pressure and drank much more than I am proud of. Luckily, as I reached my late twenties I became much more strong-headed and confident, which meant that I started to drink less and less.

By the time I was diagnosed with narcolepsy at the age of 28, having to radically reduce my alcohol intake wasn’t a challenge at all. However, there are moments in your life when you just want to have fun with your friends and end up returning to old habits.

I thought that it wouldn't hurt to take 1 pill

It was New Year’s Eve, and I had just arrived in London for the first time in 4 years after an 8-hour flight from Angola. To say I was exhausted would be an understatement.

By the time it came time to leave for the much-awaited party, I was almost dead on my feet, but I really didn’t want to disappoint my friends since we had been planning this for months. I thought that it wouldn’t hurt to take just 1 pill to wake me up so I could at least be awake enough to get in the party mood.

I started feeling dizzy and lightheaded

When we got to the party an hour later, I forgot all about the medication I had just taken and went to the bar with my friend. For a while, I felt great. I was wide awake and having fun. Two glasses of wine later, that’s when it happened: I started to feel extremely dizzy and lightheaded.

Maybe it was because I was tired. Maybe it was the fact that it had been a long time since I’d drunk alcohol. Either way, I had never had such a bad reaction so quickly to only 2 glasses of wine.

In trying to avoid ruining the night, I ended it

The only thing I can remember after that is waking up in my friend’s bedroom the next day. I had absolutely no recollection of what happened the night before. My friend filled me in and informed me that I had fainted and they had to call a cab to take me home.

In short, in trying to avoid ruining the night, I managed to end it completely.

I am careful not to mix stimulants with alcohol

I didn’t realise the reason behind my bad reaction until quite a few days later. That’s when I promised myself that I would never mix stimulants and alcohol again.

I had no idea that mixing these 2 things would have that kind of effect on me, but now, knowing what can happen, I am so careful when taking my medication.

Of course, this isn’t to say that this could happen to everyone, because we all react differently to medication — but it’s especially important to remember to never mix stimulants with alcohol.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Narcolepsy.Sleep-Disorders.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our In America Survey yet?